Michigan, 2010

Rip Currents in Michigan, August 5, 2010

August 5, 2010 · NWS MQT · 2 events in 2 counties and zones

High waves and rip currents led to the drownings of two swimmers near Presque Isle in Marquette and two swimmers in Grand Marais on the afternoon of the 5th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

High waves and rip currents led to the drownings of two swimmers near Presque Isle in Marquette and two swimmers in Grand Marais on the afternoon of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 5, 12:30 PM EST, 2 hours earlier.

Area forecast discussion, Aug 5, 12:30 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
130 PM EDT THU AUG 5 2010

.SYNOPSIS...

WATER VAPOR IMAGERY AND RUC SHOWING A LONGWAVE TROUGH OVER HUDSON
BAY WITH A RIDGE OVER THE ROCKIES. SEVERAL WEAK SHORTWAVES ARE
SWEEPING THROUGH THE BASE OF THE LONGWAVE. ONE IS OVER THE EASTERN
U.P. WHILE OTHERS ARE OVER SOUTHERN MANITOBA AND OVER NORTHERN
ONTARIO. SEVERAL WEAK SHORTWAVES ARE MOVING THROUGH THE RIDGE.
SURFACE ANALYSIS DEPICTS A LOW OVER JAMES BAY WITH A COLD FRONT
DRAPED THROUGH EASTERN ONTARIO TO THE NORTH END OF LAKE SUPERIOR TO
A LOW OVER SOUTHERN MANITOBA. ANOTHER WEAK COLD FRONT IS OVER
NORTHERN LOWER MICHIGAN. BETWEEN THESE TWO FRONT THERE IS A LITTLE
DEEPER MOISTURE. THUS WITH THE SHORTWAVE ENERGY AND AVAILABLE
MOISTURE...A FEW SHOWERS AND SPRINKLES ARE OCCURRING OVER LAKE
SUPERIOR.

&&

.SHORT TERM...THIS AFTERNOON...

THE MID LEVEL LOW EMBEDDED IN THE LONGWAVE TROUGH WILL SETTLE SOUTH
INTO NORTHERN ONTARIO THIS AFTERNOON PUSHING THE SHORTWAVE OF THE
FORECAST AREA SOUTH INTO LOWER MICHIGAN. MEANWHILE...A WEAKER
SHORTWAVE WILL SWING OUT OF SOUTHERN MANITOBA INTO THE WESTERN LAKE
SUPERIOR. THE SECONDARY COLD FRONT WILL SLIDE INTO NORTHERN U.P.
COOLER DRIER AIR WILL SETTLE INTO THE AREA BEHIND THE FRONT. THUS
CONDITIONS ARE POSSIBLE FOR SOME ISOLATED SHOWERS AND THUNDERSTORMS
OVER THE NORTHERN U.P. AND LAKE SUPERIOR THROUGH EARLY AFTERNOON.
GRID WINDS ARE LOOKING GOOD AND SO ARE THE TEMEPRATURES SO WILL NOT
UPDATE AT THIS TIME.

.LONG TERM...TONIGHT AND LATER PERIODS...

TNGT...LATEST NAM/GFS SHOW ANOTHER SHRTWV PUSHING SEWD THRU NE LK
SUP AND DRAGGING A REINFORCING SFC COLD FNT ACRS THE CWA. ALTHOUGH
THE GFS IS DRY...THE NAM DOES INDICATE SCT -SHRA WL ACCOMPANY THIS
FROPA...AT LEAST NEAR LK SUP E OF THE KEWEENAW. ADDED A SCHC POP
WHERE THE NAM SHOWS PCPN TO ACCOUNT FOR THIS POTENTIAL. H85 TEMPS
WITHIN THE REINFORCING SHOT OF COOL AIR ARE PROGGED TO FALL AS LO AS
2C BY THE GFS BY 12Z FRI OVER ERN LK SUP. ALTHOUGH THE WATER TEMP IS
19C EVEN AT THE DEEPER OFFSHORE PART OF LK SUP...THE INCRSG ACYC
FLOW/ STEADILY RISING MSLP E OF HI PRES BLDG INTO MN AND INFLUX OF
LLVL DRY AIR BEHIND THE FROPA SHOULD LIMIT ANY LK CLD DESPITE THE
CONSIDERABLE AIR/LK WATER TEMP DIFFERENCE. EXPECT THE LOWEST MIN
TEMPS OVER THE INTERIOR W HALF CLOSER TO THE INCOMING HI/WEAKER NNW
FLOW THAT WL MINIMIZE THE ADVECTION OF LK SUP WARMING INLAND.

FRI...ANY SC NEAR LK SUP WL TRANSITION TO DIURNAL CU OVER THE
INTERIOR ON FRI UNDER H85 THERMAL TROF AS HI PRES BLDS OVER THE U.P.
MIXING TO H75 ON NAM/GFS FCST SDNGS YIELDS HI TEMPS INTO THE MID 70S
AWAY FM LK SUP MODERATION IN LLVL NW FLOW. THE WARMEST LOCATIONS
SHOULD BE OVER THE INTERIOR SCNTRL WITH DOWNSLOPE NNW WIND. A MDT
RISK OF RIP CURRENTS WL PERSIST AT THE BEACHES FM MQT TO GRAND
MARAIS.

ON FRI NGT...THE SFC HI WL PASS TO THE SE...WITH RETURN SW FLOW
SETTING UP OVER THE UPR GRT LKS. HOWEVER...BOTH THE GFS/NAM HINT A
SFC RDG EXTENDING FM THE HI CENTER WL REMAIN OVER THE FA...WITH A
RELATIVELY LGT H925 FLOW. SINCE THE GFS SHOWS AN AXIS OF PWAT AOB
0.5 INCH UNDER THIS RDG AXIS...TEND TO THINK THE LO END OF MOS
GUIDANCE IS THE WAY TO GO OVER THE INTERIOR. THE SHORELINE OF THE
KEWEENAW SHOULD BE THE WARMEST WITH A BIT STRONGER WLY FLOW THERE.

SAT...TROF OVER HUDSON BAY WL BE LIFTING TO THE NE...WITH SLOWLY
RISING HGTS OVER THE UPR GRT LKS ABV STRENGTHENING SW FLOW BTWN
DEPARTING SFC HI INTO THE MID ATLANTIC AND LO PRES TAKING SHAPE IN
THE NRN PLAINS ASSOCIATED WITH SHRTWV EMERGING OUT OF THE NRN
ROCKIES. MODEL CONSENSUS SHOWS H85 TEMPS INCRSG TO 15-16C OVER THE W
BY 00Z SUN WHILE HOLDING AT 12C OVER THE E. MIXING TO H75 ON FCST
SDNGS HINTS HI TEMPS SHOULD REACH THE LO 80S AWAY FM LK MI
MODERATION.

ON SAT NGT/SUN...THE GFS APPEARS TO SUFFER A CONVECTIVE FEEDBACK
WITH A STRONGER LO PRES DVLPG IN MN MOVING INTO THE FA AND BRINGING
ENHANCED SW FLOW/MOISTENING SAT NGT WITH AGGRESSIVE DRYING ON SUN IN
THE WAKE OF THIS LO...SO DISREGARDED ITS FCST. TENDED TOWARD THE 00Z
ECWMF...WHICH SHOWS REASONABLE CONTINUITY WITH THE 12Z ECMWF...ON
SOMEWHAT FASTER TIMING OF WAD PCPN IN ADVANCE OF SHRTWV MOVING INTO
MN FM THE PLAINS ON SAT NGT AND THEN DRYING FM THE W ON SUN. THE
GOING FCST FOR SUN IS IN DECENT AGREEMENT WITH ECMWF FCST...SO MADE
FEW CHGS.

&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

VFR CONDITIONS THROUGH THE FCST PERIOD. HOWEVER...GUSTY WRLY WINDS
ARE EXPECTED AT BOTH LOCATIONS WHERE TERRAIN EFFECTS WILL ENHANCE
THE WIND. A FEW LINGERING SHOWERS ARE POSSIBLE EARLY THIS AFTERNOON
UNTIL THE SHORTWAVE MOVES AWAY. DIURNAL HEATING AND COLD AIR
ADVECTION WILL LEAD TO INCREASED MIXING DOWN TO SURFACE WILL RESULT
IN NORTHWEST GUSTS OF 20 TO 30KT.

&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FCST ISSUANCE/...

EXPECT NORTHWEST WINDS TO INCREASE TO 30 KNOTS BY LATE THIS MORNING
AS A LOW PRESSURE TROUGH CROSSES THE LAKE. HIGH PRESSURE WILL MOVE
IN LATE TONIGHT ALLOWING WINDS TO DIMINISH TO LESS THAN 20 KNOTS AND
REMAIN SO THROUGH THE WEEKEND.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...NONE.
LAKE SUPERIOR...NONE.
LAKE MICHIGAN...NONE.

&&

SYNOPSIS/DISCUSSION...KC
AVIATION...JLB
MARINE...PEARSON
Hazardous weather outlook, Aug 5, 4:01 AM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
501 AM EDT THU AUG 5 2010

MIZ001>007-009>014-084-085-061115-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
501 AM EDT THU AUG 5 2010 /401 AM CDT THU AUG 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS INTO EARLY THIS AFTERNOON
NEAR LAKE SUPERIOR.

THERE IS A MODERATE RISK OF DEADLY RIP CURRENTS AT THE BEACHES FROM
MARQUETTE TO GRAND MARAIS TODAY. THE RISK IS HIGH AT SOME OF THE
BEACHES IN ALGER COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MODERATE RISK OF RIP CURRENTS WILL PERSIST AT THE BEACHES FROM
MARQUETTE TO GRAND MARAIS ON FRIDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT OVER THE WEST HALF OF UPPER
MICHIGAN...ON SUNDAY ACROSS ALL OF WEST AND CENTRAL UPPER MICHIGAN...
AND ON SUNDAY NIGHT EAST OF A LINE FROM MARQUETTE TO IRON RIVER. A
SLIGHT CHANCE OF THUNDERSTORMS WILL PERSIST ON MONDAY OVER ALL OF
WEST AND CENTRAL UPPER MICHIGAN EXCEPT THE KEWEENAW PENINSULA.

THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF WEST AND CENTRAL UPPER
MICHIGAN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR STORM SPOTTERS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-061115-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
501 AM EDT THU AUG 5 2010 /401 AM CDT THU AUG 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER ALL OF LAKE SUPERIOR INTO
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE OVER WEST AND CENTRAL LAKE SUPERIOR
SATURDAY NIGHT...OVER ALL OF LAKE SUPERIOR ON SUNDAY...AND ACROSS
EASTERN LAKE SUPERIOR ON SUNDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR STORM SPOTTERS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-061115-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
501 AM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS CHANCE OF THUNDERSTORMS ON SUNDAY AND SUNDAY NIGHT AND AGAIN
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR STORM SPOTTERS IS NOT ANTICIPATED AT THIS TIME.

KC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Marquette

When
August 5, 2:30 PM EST to 3:00 PM EST
Where
Marquette forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

A 15-year-old boy from Berkley, IL and a 16-year-old boy from Felch, MI both drowned near Presque Isle in high waves and strong rip currents on the afternoon of the 5th. Northwest winds gusting over 30 mph at times contributed to the high waves and strong rip currents.

Rip Current, Alger

When
August 5, 3:00 PM EST to 3:30 PM EST
Where
Alger forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

A father and his son both drowned in high waves and strong rip currents in Grand Marais Harbor on the afternoon of the 5th. Northwest winds gusting over 30 mph at times contributed to the high waves and strong rip currents.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Marquette2010-08-0516MaleIn WaterDirect
Rip Current, Marquette2010-08-0515MaleIn WaterDirect
Rip Current, Alger2010-08-0516MaleIn WaterDirect
Rip Current, Alger2010-08-0550MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258610, 258611.